Is this normal

Hi I've been on gabapentin for almost 6 years along with a lot of other medication, my pain consultant suggested I come off gabapentin gradually over a period of 3 weeks. It's been a very tough 3 weeks, still in so much pain. I'm almost housebound as it is, however I've over the last 2 weeks I've noticed tingling in both legs from my toes to my thighs, I'm used to pins and needles however this feeling is like nothing like like. The only way I can describe is if you put a tens machine on the more you turn it the stronger it gets. Mine is just below the point of unbearable. It's keeping me awake, I can't sleep it's almost like having a heartbeat in your legs constantly throbbing. Is this a normal feeling, as I'm really worried. I'm back to see my consultant on Tuesday just thought I'd ask if anyone else has had this feeling.

20 Replies

  • I'm no medic however I don't think you can come off this medication in just three weeks. I have been on all sorts over the years all, in their turn, took at least two months + to stop taking. So glad you are to see your consultant soon and can discuss this further. Best wishes. Lou x

  • Thanks Lou, I will post when I know more x

  • i think it is a good job you are seeing the consultant on tues it is hard to reduce them and must be done gradualy not off them in three weeks the pins like extra tingling throbbing in your legs must be terrible it does not sound like a withdrawal symptom .hope you get helpsoon keep us posted.hugsxx

  • Hi Lilian, I agree I know I have other illness but you know when something's not right. With me I just wanting to be able to go shopping even if it's only one shop without feeling so much pain. I've no life as it is now so anything a consultant says you do it, as you believe in what they are saying are correct, I'll post more when I see him on Tuesday x

  • Hi Alice1971

    I am so sorry to read of your problems with stopping your Gabapentin, and three weeks does not sound like a great deal of time to withdraw from such a medication. I would definitely ask for clarification of this? I have pasted you a link to the NHS Choices cache on this drug. However, there is not a great deal of information except that stopping abruptly can cause withdrawal symptoms:

    NHS Choices - Gabapentin:

    I want to wish you all the best of luck with this, and I sincerely hope that you find the answers that you so desperately desire and deserve.

    All my hopes and dreams for you


  • Hi thanks for all your advice, I am on lots of medication as I also have arthritis, under active thyroid and also have had 2 lots of back surgery. since my 2nd back op I have been unable to do virtually everything from standing to walking a couple of steps without server pain, within the last year I have my arthritis under control with my consultant, however my back consultant said that the only other option was a spinal fusion to which I do not want. Around 8 months ago I sat with one of my gps and she suggested OxyContin with taking oxymoron throughout the day for quick relief, gradually upping the dose. Over the next 6 months I was on 60mg morning and night and still I couldn't move without pain, I was also having bad side effects, she said she could not increase anymore as my body would go toxic, she said only thing I could do was go for back fusion this was a trephine call so I had to ring to speak to a go to refer me back to my consultant. I saw a different go who said a fusion would not help for pain, so said best thing to was was see a pain consultant whom I saw on 16th December. We spoke at length and he said no injections or operation would help my back he named it mechanical, he said he wants to try a different medication, however I have to come off gabapentin first he also wants to over time to stop OxyContin. I have received a letter from him telling my gp surgery about coming off gabapentin in 3 weeks.

  • Hi I was wondering why he is taking you off Gabbapentin ? I agree with the others 3 weeks doesn't seem very long to be coming off them. I've been on Gabbapentin for about 10 years, it's the only thing that stops my what I call electric shock type pains, terrible jerks or both legs & arms & pins and needles thst I used toget a lot. Was the consultant the person who put you on it originally ? Did you used to have this kind of pain prior to going on Gabapentin ? Soz for all the questions

  • Hi he said in his opion he does not think it helps everyone with fibro, I've put on 5 stones and he believes it's gabapentin that's doing this. I hopefully will know more when I see him on Tuesday. To be honest I'm still in same pain however the pains in my legs no I didn't have while taking gabapentin, I've always had pins and needles, however nothing like this feeling, I've also got arthritis in my right hip, over the last 2 days both my right and left have had shooting pains, I'm fed up with the whole lot. Don't be soz with questions it's helping me to know what's what x

  • I don't know if this is helpful to you, over many years I have been on and taken off many medications. One symptom I had whilst lowering doses was being ZAPPED by an electric shock it is now well known by Dr's. xx

  • Yea Lou that's the feeling I'm getting in my hips, but my legs it's like having one of those drills that break up concrete on each of my legs it's strange x

  • Tbh I've always had pain, however since my back discetomies it's got so bad I never leave the house as I can only walk a couple of steps. It was my sister that spoke out saying you take all this medication and you still cannot move, you need to speak out. If you only have one condition you can say well it's that condition causing it, however I've 3 so it's harder to treat and tbh gps generally leave it up to your consultants to treat you medication wise. My problem is I don't want to have to rely on a wheelchair to go out, that is why I won't go out x

  • Can your Sister go with you to your appointment xx

  • she said she would, do you think I need to take her x

  • Hi Lou my husband is going to come with me as he knows what I deal with day in day out x

  • So pleased your Husband can accompany you he can also say how this impacts on you. xx

  • Reduce the gabapentin very slowly and I have found Bowen therapy very helpful for back problems and fibro pain.

  • Hi what is Bowen treatment x

  • Look it up on the internet for more details but it is an energy and manipulation treatment working on the muscles. it aligns you (by getting the muscles to hold the bones and joints in place) by using little moves through your clothing. It has really helped me and costs me £40 per session lasting just over an hour.

  • I was on 9 tablets a day I reduced it to 7 tablets a day for 5 days, then 5 tablets a day for 5 days and so on, so it wasn't that drastic x

  • Hi Sweetheart, so sorry to hear of your constant suffering. Ask your pain consultant about Opana ER. I like you don't do well with so many medicines. This one saved my life as I was suffering to the point of no sleep and never leaving the house. I hope this helps, and best of luck at your appointment on Tuesday!!! xxx Mitzi

You may also like...